Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 27, 2019, 7:21 PM CDT for Ellis County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 7:21 PM CDT (00:21 UTC)
- Expired
- May 27, 2019, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:49 PM CDT | HAIL 1.25 | 13 N Ellis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted.
128 WWUS83 KDDC 280021 SPSDDC Special Weather Statement National Weather Service Dodge City KS 721 PM CDT Mon May 27 2019 KSZ030-031-280045- Trego KS-Ellis KS- 721 PM CDT Mon May 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near Ellis, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ellis, Ogallah, Yocemento and Riga. LAT...LON 3886 9942 3888 9986 3913 9986 3913 9922 TIME...MOT...LOC 0021Z 186DEG 27KT 3895 9960 $$ JJOHNSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 5:55 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 27, 5:55 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Mon May 27 2019 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 317 PM CDT Mon May 27 2019 Surface analysis early this afternoon showed a nearly stationary frontal boundary along the northwest periphery of the forecast area from near Tribune through Scott City and Wakeeney. A dryline was punching out into southwest Kansas with dewpoints falling through the 50s into the 40s along and west of a Syracuse to Liberal line. The 12z NAM seemed to have a pretty good handle on this and shows the dryline along or just east of Highway 83 by late afternoon. The various CAMs are picking up on this with some isolated/widely scattered thunderstorms developing along the dryline by about 5-6 pm as convergence along the dryline increases for a few hours early this evening. Have added some slight chance pops into the forecast mainly within the 00z-06z time frame. SPC mesoanalysis is indicating 3-4 thousand J/KG of MUCAPE across central and adjacent portions of southwest Kansas this afternoon with 40+ knots of deep layer shear. Large hail will be a good possibility from any storms that develop given the low level veering overtopped by 50-70 knot winds. Can't completely rule out an isolated tornado, either. Thunderstorms should come to an end before midnight. Some low stratus could also redevelop over central/south central Kansas later tonight. On Tuesday an upper level low pressure system currently over the Desert Southwest will be moving into the Nebraska Panhandle by mid/late afternoon. The dryline is expected to surge across southwest into south central Kansas by afternoon. Depending on which model you look at, widely scattered thunderstorms could develop along the Highway 281 corridor or perhaps a little farther east. Will keep the slight chance pops in place near Stafford, Pratt and Medicine Lodge Tuesday afternoon. By Tuesday evening, the front to our northwest will be surging southeast across central and southwest Kansas as the upper low continues to move through. This front will be moving into a drier airmass so am not anticipating any showers or thunderstorms with the front at this time. .LONG TERM...(Tuesday night through Monday) Issued at 317 PM CDT Mon May 27 2019 The bulk of the upcoming week will see upper level troughing across the upper Midwest back into the central Rockies. High pressure at the surface will dominate the central High Plains, pushing the very moist airmass of late back into the southern Plains. This will bring a period of drier weather (which will give the creeks and rivers across Kansas a chance to relax) along with seasonal to slightly cooler temperatures. By the upcoming weekend, the high pressure moves off to the east with return southerly flow setting up over the central and southern Plains. This will bring increased chances for showers and thunderstorms back into the picture. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 528 PM CDT Mon May 27 2019 VFR conditions through the time period. There is a small chance of an isolated storm affecting DDC or HYS from 00Z-03Z. Otherwise a low level jet will develop after 03Z producing winds up to 50 kts at 2000 ft. Surface winds will also be breezy at these times as well. Winds will also pick back up again Tuesday afternoon from 15-25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 79 51 70 / 20 10 0 10 GCK 52 77 48 69 / 10 0 0 10 EHA 52 77 50 69 / 0 0 0 10 LBL 54 79 49 69 / 20 0 0 10 HYS 61 80 51 69 / 20 10 10 10 P28 67 84 56 73 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Tatro
Hazardous weather outlook, May 27, 3:10 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Mon May 27 2019 KSZ030-031-043>046-061>066-074>081-084>090-280815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Mon May 27 2019 /210 AM MDT Mon May 27 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm coverage will be much reduced on Monday compared to previous days, with isolated coverage at best. Any storm that can develop and sustain itself would likely be severe, producing large hail. But again, coverage will be limited. Strong south winds will gust 30 to 35 mph this afternoon, and in the drier air across the western zones, this will produce a limited risk of wildfire spread this afternoon. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- The threat of severe weather will be confined to the far eastern zones Tuesday afternoon, east of a Hays-Coldwater line. Large hail and damaging winds will be possible from these storms, but most severe weather will be restricted to eastern Kansas. Days 2-7 Hazards ---------------- * Tuesday - Severe thunderstorm: Limited risk * Wednesday No hazards. * Thursday No hazards. * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 27, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 721 PM CDT Mon May 27 2019 KSZ030-031-280045- Trego KS-Ellis KS- 721 PM CDT Mon May 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near Ellis, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ellis, Ogallah, Yocemento and Riga. LAT...LON 3886 9942 3888 9986 3913 9986 3913 9922 TIME...MOT...LOC 0021Z 186DEG 27KT 3895 9960 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 29 min |
| May 28, 2:11 PM CDT | River Flood Warning | DDC | Stafford | 56 hr |
| May 28, 4:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 41 min |
| May 28, 4:19 PM CDT | Tornado Warning | DDC | Ellis | 41 min |
| May 28, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| May 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 59 min |
| May 28, 6:21 PM CDT | Tornado Warning | DDC | Ellis, Trego | 39 min |
| May 28, 6:57 PM CDT | Tornado Warning | DDC | Ellis | 23 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.